Alert archive / Arkansas / Tornado Warnings in 2008

Tornado Warning 119, NWS Memphis, TN

May 10, 2008Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at May 10, 2008, 5:24 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 51 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 5:24 PM CDT (22:24 UTC)
Expired
May 10, 2008, 6:15 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:30 PM CDTHAIL 0.75Egypt, ARPENNY HAIL MEASURED IN EGYPT.
May 10, 5:42 PM CDTHAIL 0.75Bono, ARPENNY SIZE HAIL IN BONO.
May 10, 5:43 PM CDTHAIL 12 Nnw Cash, ARQUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST NORTH OF CASH.
May 10, 5:50 PM CDTHAIL 1Jonesboro, ARQUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN JONESBORO.
May 10, 5:53 PM CDTTORNADO1 Sw Jonesboro, ARTORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO. REPORTED BY JONESBORO FIRE CHIEF.
May 10, 5:56 PM CDTTSTM WND DMG2 Sw Jonesboro, ARTREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.
May 10, 6:03 PM CDTTSTM WND DMGJonesboro, ARPOWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN EAST JONESBORO.
May 10, 6:05 PM CDTTSTM WND DMG2 S Jonesboro, ARTWO FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 1 SOUTH OF JONESBORO WITH POWER LINES DOWN.
May 10, 6:06 PM CDTHAIL 12 W Bay, ARQUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.
May 10, 6:06 PM CDTTORNADO2 W Bay, ARTORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.
May 10, 6:12 PM CDTTORNADOBay, ARTORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES EAST OF HIGHWAY 463.
May 10, 6:15 PM CDTTSTM WND DMG1 Sse Bay, ARPOWER LINES DOWN ON HIGHWAY 69.
May 10, 6:16 PM CDTHAIL 0.882 E Bay, ARNICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY
May 10, 6:19 PM CDTTSTM WND DMG5 Se Bay, ARLARGE TREE ON HOUSE AND NUMEROUS FENCES DOWNED SOUTHEAST OF BAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:27 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 102223
TORMEG
ARC031-111-102315-
/O.NEW.KMEG.TO.W.0119.080510T2224Z-080510T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO 10 MILES WEST OF EGYPT...OR
  NEAR SWIFTON...MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASH...BONO...GREENFIELD...JONESBORO...BROOKLAND...BAY...TRUMANN...
  MONETTE...MARKED TREE...LAKE CITY AND BLACK OAK.

.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3593 9033 3550 9042 3567 9106 3589 9106
      3589 9098 3588 9096 3589 9087 3592 9089
      3592 9088
TIME...MOT...LOC 2224Z 273DEG 34KT 3581 9106

$$
2 follow-up statements
000 
WWUS54 KMEG 102248
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT MAY 10 2008

ARC031-111-102315-
/O.CON.KMEG.TO.W.0119.000000T0000Z-080510T2315Z/
CRAIGHEAD AR-POINSETT AR-
548 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
POINSETT AND CENTRAL CRAIGHEAD COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF 
GREENFIELD...OR 7 MILES SOUTHWEST OF JONESBORO...MOVING EAST 
SOUTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKLAND...BAY...TRUMANN...LAKE CITY...MARKED TREE AND BLACK OAK.

.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3593 9033 3589 9035 3588 9034 3550 9042
      3564 9094 3582 9091 3584 9092 3586 9086
      3592 9089
TIME...MOT...LOC 2248Z 282DEG 38KT 3575 9077

$$
000 
WWUS54 KMEG 102257
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT SAT MAY 10 2008

ARC031-111-102315-
/O.CON.KMEG.TO.W.0119.000000T0000Z-080510T2315Z/
CRAIGHEAD AR-POINSETT AR-
556 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
POINSETT AND CENTRAL CRAIGHEAD COUNTIES...

AT 556 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED NEAR GIBSON SWITCH...OR 7 MILES SOUTHWEST OF 
JONESBORO...MOVING EAST SOUTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROOKLAND...BAY...TRUMANN...MARKED TREE...LAKE CITY AND BLACK OAK.

.IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

.THE SAFEST PLACE TO BE DURING A TORNADO IS A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3593 9033 3588 9035 3586 9034 3550 9042
      3564 9092 3579 9085 3591 9084
TIME...MOT...LOC 2256Z 287DEG 32KT 3573 9071

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 10, 3:10 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT...

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR
COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING
BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS
OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER
HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE
70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS
FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM
POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE
COLD FRONT LATER TONIGHT INTO SUNDAY.

TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A
SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A
RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR.
HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL
DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE.
SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500
TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED
CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL
LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST
LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY
THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM
RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE
POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK
THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION
FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION
EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE
ENTIRE AREA BY 12Z SUNDAY.

ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND
THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER
WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO
STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO
MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT.

BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD
FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA
ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY
TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS
THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR
PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE
RETURNING FRIDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 3:11 PM CDT, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT SAT MAY 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE
MID SOUTH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE MID SOUTH.

A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT
BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION
AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT
TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS
THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN
ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT.

THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT
THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER
AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST
UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE
ENTIRE AREA.

SJM/CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:34 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence56 min
May 10, 5:27 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence48 min
May 10, 6:09 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett36 min
May 10, 6:14 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi31 min
May 10, 6:42 PM CDTTornado WarningMEGMississippi48 min
May 10, 6:48 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis42 min
May 10, 6:58 PM CDTTornado WarningMEGCrittenden, Lee, St. Francis47 min

Nearby

Tornado Warnings in Arkansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.